Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Wichita, KS

May 5, 1997Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 1997, 11:16 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1997, 11:16 AM CDT (16:16 UTC)
Expired
May 5, 1997, 11:50 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 11:30 AM CDTHail 0.75Niotaze, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 502 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
502 m²/s²
0-3 km storm-relative helicity
713 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 051617 RRA
SVRICT
KSC125-KSZ019-051650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
  SOUTHERN MONTGOMERY COUNTY - SOUTHEAST KANSAS

* UNTIL 1150 AM CDT
 
* SOME TOWNS AFFECTED
    SEDAN
    PERU
    CANEY BY 1130 AM
    COFFEYVILLE BY 1130 AM

* AT 1115 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES
  WEST OF COFFEYVILLE OR NEAR SEDAN MOVING SOUTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, May 5, 3:50 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT MON MAY 05 1997

...SHORT TERM...
CONVERGENCE ALONG THE COLD FRONT COMBINED WITH DYNAMICS FROM TAIL END
OF SHORT WAVE AND MID-LEVEL COOLING HAVE BEEN STRONG ENOUGH TO DEVELOP
SHRA/TSRA ACROSS CE/WRN KS DESPITE LIMITED LOW LEVEL MOISTURE. WILL ADD
MENTION OF SCATTERED MORNING PRECIP SC ZONES AND RETAIN 30 POP SE
ZONES. WILL COVER CE KS WITH NOWCASTS AND NOT MENTION IN ZONE AS MOST
ACTIVITY SHOULD BE OUT OF THE REGION BY 12Z. FRONT TO EXIT THE CWA BY
21Z WITH CLEARING DURING THE AFTERNOON AS NORTH WINDS AND CAA TAKE
OVER. FAN/FWC CLOSE ON MAXES...THOUGH SHADED A LITTLE TOWARD THE COOLER
FAN AS HIGHS SIMILAR TO YESTERDAYS APPEAR LIKELY.

PETERSEN

...LONG TERM...
CHC FOR CNVTN TUE EVE/NGT IS THE MAIN CHALLENGE...
ETA/NGM FAIRLY SIMILAR IN BRINGING SLGTLY COOLER/DRIER AIR ACRS
CNTRL/SERN KS TNGT AS WK SFC RDG DRIFTS INTO ERN KS. GENLY CLR
SKIES XPCTD WITH LGT ELY COMPONENT WND ACRS CWA AFT MDNGT.
ON TUE...INCRSG LO LVL SLY RETURN FLO/WAA DVLPS ACRS CNTRL KS WITH
SFC WRMFNT/LO LVL THERMAL BNDRY BCMG BETTER DEFINED DURG THE AFTN.
DLVPMT OF H8 LLJ BY EVE WL INCRS CNVGNC N OF FNT ACRS CNTRL KS.
WK H7 S/W OVR CO ALSO PROGD TO KICK EWD INTO CNTRL KS BY EVE.
DESPITE ALL THIS...INITIAL LO LVL MSTR RETURN WL BE MRGNL FOR CNVTN
ACRS CNTRL KS TUE EVE. BELIEVE BETTER CHC/S WL COME TUE NGT...AND
EVEN THEN WL LIKELY SHIFT NEWD WITH WRMFNT INTO NERN KS/ERN NE.
FOR NOW...WL KEEP FCST DRY TUE...BUT MAY INTRO CHC OF THUNDER FOR
CNTRL KS TUE NGT IN EXTENDED FCST? TEMP-WISE...WITH SLGTLY DRIER AIR
INDICATED TNGT WL LWR MINS A CATEGORY FM PRVS FCST AND CLOSE TO FWC.
PREFER THE COOLER FWC MAX/S TUE WITH INCRSG CLDS AND SELY SFC FLO.

DARMOFAL

RSL 076/043 072/050     13002
SLN 076/045 072/052     13002
ICT 077/046 073/052 074 13301
HUT 076/046 073/052     13201
CNU 078/047 073/051     1330-

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.